Acneiform eruptions with combination targeted cancer therapy in colorectal cancer patients

Marina K. Ibraheim, Jonathan Lo, Rohit Gupta, Christine Parseghian, Anisha Patel

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: Epidermal growth factor receptor inhibitors (EGFRI) can be used with pathway inhibitors, including mitogen-activated protein kinase kinase inhibitors (MEKIs), BRAF inhibitors (BRAFIs), and checkpoint inhibitors such as programmed death-ligand 1 (PD-L1) and programmed cell death protein 1 (PD-1) to treat colorectal cancer. These can precipitate treatment-resistant acneiform eruptions, prompting dose modification or discontinuation. Predicting the likelihood of severe rash development and crafting effective treatments may promote adherence to life-saving chemotherapy. Methods: An Institutional Review Board-approved retrospective chart review of patients with colorectal cancer treated with EGFRI or MEKI in combination with HER2, BRAF, PI3K, or checkpoint inhibitors between January 1, 2016, and January 1, 2020, was performed. Surrogates for rash severity were investigated, including lower extremity involvement, utilization of oral steroids or retinoids, dose modification, and incidence of superinfection. Results: Of 122 patients treated with combination therapy, 105 developed a rash, and 87 developed an acneiform eruption. Common combinations included MEKI/PD-LI, EGFRI/MEKI, and MEKI/PD-1I. Patients treated with EGFRI/MEKI developed the most severe rashes (p = 0.02). Lower extremity involvement was more frequent with EGFRI/MEKI compared to alternative combinations (p = 0.05). Drug holiday correlated with all rash severity surrogates, including rash grade, lower extremity involvement, oral steroid or retinoid use, and incidence of superinfection. Use of oral steroids or retinoids was associated with development of superinfection (p = 0.002). Prophylactic tetracycline use did not impact rash severity or rash incidence. Conclusion: This is the first descriptive analysis to characterize acneiform eruptions for patients with colorectal cancer on combination cancer therapy. Approximately 85% of patients developed a cutaneous toxicity with what appears to be synergistic effects of EGFRI and MEKI combination therapy causing the most severe eruptions. Superinfection rate correlated to systemic therapy use beyond oral tetracyclines. Further investigation into the utility of prophylactic oral tetracyclines in this population is needed.

Original languageEnglish (US)
JournalSupportive Care in Cancer
DOIs
StateAccepted/In press - 2022

Keywords

  • Acneiform eruption
  • BRAFI
  • Combination therapy
  • EGFRI
  • MEKI
  • PDL1
  • Retinoid
  • Tetracycline

ASJC Scopus subject areas

  • Oncology

Fingerprint

Dive into the research topics of 'Acneiform eruptions with combination targeted cancer therapy in colorectal cancer patients'. Together they form a unique fingerprint.

Cite this